Drug alert: increase in carfentanil in Ontario confirmed by the Ministry of Health

Naloxone kits that can save people from an opiate overdose are available for free from many Ontario pharmacies.

What is carfentanil?

Carfentanil is a very toxic opioid that is significantly more potent than fentanyl and people who use carfentanil may be at high risk of overdose. 

Carfentanil

•              Is a toxic synthetic opioid which is sometimes mixed into street drugs.

•              Is not intended for human consumption.

•              Has been used in tablets that look like prescription drugs.

•              Has no smell or taste and you can’t see it. You may not know that your drug is laced with carfentanil.

•              Comes in many forms: powder, pill, liquid and blotter.

Prevent opioid overdose / save lives:

•              Avoid mixing drugs, including prescribed, over the counter and illegal drugs.

•              Avoid drinking alcohol while using other drugs.

•              When switching substances or if you have not used in a while, start with a lower dose.

•              Avoid using drugs when you are alone. If this is not possible, ask a friend to check in on you.

•              When using drugs with a friend, do not use at the same time.

•              Carry a naloxone kit.

•              Use multiple doses of naloxone as needed.

•              Call 911 if you suspect an overdose.

Overdose symptoms include:

•              blue lips or nails

•              dizziness and confusion

•              can’t be woken up

•              choking, gurgling or snoring sounds

•              slow, weak or no breathing

•              drowsiness or difficulty staying awake

For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau Access Network, Sudbury Action Centre for Youth (SACY) or ask your local pharmacist.

www.ontario.ca/page/get-naloxone-kits-free

Please distribute this information widely to help share the message.